Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 27, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 1997, 3:55 PM MDT for Otero County, Colorado. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1997, 3:55 PM MDT (21:55 UTC)
- Expired
- Jun 10, 1997, 4:40 PM MDT
- In force
- 45 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Otero County, CO
The radar
The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 4:00 PM MDT | Hail 0.75 | Timpas, CO | |
| Jun 10, 4:05 PM MDT | Hail 0.88 | Timpas, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 102156 RRA SVRPUB COC089-102240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 355 PM MDT TUE JUN 10 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 440 PM MDT * SOME LOCATIONS AFFECTED SOUTHERN OTERO COUNTY BORDER NEAR DELHI BY 405 PM OPEN COUNTRY EAST OF HIGHWAY 350 THROUGH 430 PM * AT 354 PM RADAR SHOWED A SEVERE STORM 6 MILES WEST OF DELHI MOVING EAST AT 15 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:14 PM MDT, 41 minutes earlier.
Area forecast discussion, Jun 10, 3:14 PM MDT, 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 314 PM MDT TUE JUN 10 1997 CONCERN TONIGHT THUNDERSTORM COVERAGE. LATEST GOES 8 SOUNDING DATA (19Z) INDICATES LI'S OF -6 WITH CAPES AROUND 1400 AND PRECIPITABLE WATER VALUES OF AROUND 1 INCH IN THE VICINITY OF PUEBLO. WITH JET MAX AND ASSOCIATED LIFT INDICATED BY NTRANS PV ANOMALY WILL GO WITH SCATTERED THUNDERSTORMS...SOME SEVERE ALONG WITH LOCALLY. HEAVY RAINFALL TONIGHT. WILL GO ABOVE MOS TEMPERATURE BY A CATEGORY OR SO. "7"
In the hours before
Local storm report, Jun 10, 2:28 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 236 PM MDT TUE JUN 10 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0210 PM 5 NW TRINCHERA CO 1.00 INCH HAIL 06/10/97 LAS ANIMAS
Local storm report, Jun 10, 2:36 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 236 PM MDT TUE JUN 10 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0210 PM 5 NW TRINCHERA CO 1.00 INCH HAIL 06/10/97 LAS ANIMAS
Special weather statement, Jun 10, 2:56 PM MDT, 59 minutes before
COZ074-075-102200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 256 PM MDT TUE JUN 10 1997 ...THUNDERSTORMS CROSSING THE I-25 CORRIDOR... A LINE OF THUNDERSTORMS WILL MOVE ACROSS THE OPEN COUNTRY EAST OF THE I-25 CORRIDOR FROM AGUILAR SOUTH TO TRINIDAD THROUGH 330 PM... AND ARE LIKELY TO PRODUCE PERIODS OF HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND FREQUENT LIGHTNING. AT 255 PM...PUEBLO DOPPLER RADAR INDICATED THE STRONGEST THUNDERSTORM 5 MILES NORTH NORTHWEST OF TRINIDAD. ANOTHER STORM WAS LOCATED 3 MILES SOUTHEAST OF LUDLOW ALONG I-25. THE STORMS WERE MOVING EAST AT 15 MPH. MOORE
Local storm report, Jun 10, 3:18 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED NATIONAL WEATHER SERVICE PUEBLO CO 319 PM MDT TUE JUN 10 1997 CORRECTED FOR FORMAT...JUNE 5TH THURSDAY REPORTS TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0605 PM 6 NE COLORADO SPRINGS CO 0.75 INCH HAIL 06/05/97 EL PASO 0732 PM PENROSE CO TORNADO 06/05/97 FREMONT BRIEF TOUCHDOWN WITH : NO DAMAGE
Local storm report, Jun 10, 3:19 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
319 PM MDT TUE JUN 10 1997
CORRECTED FOR FORMAT...JUNE 5TH THURSDAY REPORTS
TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(MDT) ....COUNTY LOCATION....
0605 PM 6 NE COLORADO SPRINGS CO 0.75 INCH HAIL
06/05/97 EL PASO
0732 PM PENROSE CO TORNADO
06/05/97 FREMONT BRIEF TOUCHDOWN WITH
NO DAMAGESpecial weather statement, Jun 10, 3:37 PM MDT, 18 minutes before
COZ074-075-077-102210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 337 PM MDT TUE JUN 10 1997 ...STRONG THUNDERSTORMS MOVING ACROSS LAS ANIMAS COUNTY... A LINE OF THUNDERSTORMS WILL MOVE ACROSS DELPHI AND THATCHER THROUGH 345 PM. OTHER STRONG THUNDERSTORMS WERE JUST SOUTH OF HIGHWAY 160 AND NEAR THE NEW MEXICO BORDER...OR 11 MILES EAST NORTHEAST TO 8 MILES SOUTHEAST OF TRINIDAD. THESE STORMS WILL PRODUCE PERIODS OF VERY HEAVY RAIN...HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 45 MPH...AND FREQUENT LIGHTNING AS THEY CONTINUE TO THE EAST AT 15 MPH. PUEBLO DOPPLER RADAR ESTIMATED ONE HOUR RAINFALL AMOUNTS OF 1/2 TO 1 INCH...AND 3 HOUR AMOUNTS OF 1 1/2 TO 2 INCHES AT THE INTERSECTION OF HIGHWAYS 350 AND 160. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:43 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jun 9, 10:45 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
| Jun 10, 1:55 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 60 min |
| Jun 10, 5:13 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 32 min |
| Jun 10, 5:40 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.